Ohio, 2013

Winter Weather in Ohio, January 27 to 28, 2013

January 27 to 28, 2013 · NWS IWX · 8 events in 8 counties and zones

Light freezing rain spread north into the region ahead of a warm front during the evening hours of January 27th. Ice accretions near a tenth of an inch were common.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Light freezing rain spread north into the region ahead of a warm front during the evening hours of January 27th. Ice accretions near a tenth of an inch were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 27, 7:23 PM EST, 37 minutes earlier.

Area forecast discussion, Jan 27, 7:23 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
723 PM EST SUN JAN 27 2013

.UPDATE...
MAIN BAND OF PRECIP ASSOCIATED WITH LOW LEVEL THETA-E ADVECTION
SURGE WAS MOVG ACROSS THE CWA ATTM. HWVR SHOWERS CONTG TO DEVELOP
UPSTREAM ACROSS IL IN WEAKER AREA OF THETA-E ADVECTION. WAA SHOULD
ALLOW TEMPS IN OUR CWA TO RISE SLOWLY THROUGH THE NIGHT... ESPECIALLY
DURING PERIODS WHEN PRECIP STOPS AND APPEARS ONE OF THOSE PERIODS
IS POISED TO MOVE INTO WRN PORTION OF CWA SHORTLY. THUS ONLY MINOR
CHANGE TO EARLY FORECAST WX GRIDS/ZFP TO STRESS MORE DEFINITIVELY
ZR VS RAIN EARLY THIS EVE. LEFT LATE NIGHT FCST UNCHANGED WITH
FREEZING RAIN AND SLEET CHANGING TO ALL RAIN OVERNIGHT WITH NE
LAST TO CHANGE OVER.

&&

.PREV DISCUSSION... /ISSUED 636 PM EST SUN JAN 27 2013/

AVIATION.../00Z TAFS/

MVFR CONDITIONS WITH FZRAPL EXPECTED THIS EVE AS WARM FRONT OVER
SRN IL MOVES NE TOWARD NRN INDIANA. TEMPS SHOULD SLOWLY WARM THIS
EVE SO BY 04Z FREEZING PRECIP EXPECTED TO TRANSITION TO -SHRA AT
THE TERMINALS. AVIATION CONDITIONS SHOULD CONT TO LOWER AT LEAST
THROUGH THE TIME THE WARM FRONT MOVES THROUGH OVERNIGHT AND WITH
MELTING SNOW AND COLD GROUND HELPING TO KEEP BOUNDARY LAYER
SATURATED... FCST IFR CONDITIONS TO CONT THROUGH THE DAY MONDAY.
STRONG LLJ MOVG ACROSS THE AREA TONIGHT COMBINED WITH WARM FRONTAL
PASSAGE WILL RESULT IN A POTENT LLWS THREAT.

PREV DISCUSSION... /ISSUED 453 PM EST SUN JAN 27 2013/

SHORT TERM...
TONIGHT THROUGH MONDAY NIGHT...THE MAIN CHALLENGES THIS PERIOD ARE
EARLY TONIGHT WHEN A SURGE OF MILD AND MOIST AIR AHEAD OF AN
ADVANCING SYSTEM WILL CAUSE FREEZING RAIN TO SPREAD OVER THE
FORECAST AREA. THE LATEST DOPPLER RADAR DUAL POLARITY IMAGES AND
GROUND OBS/REPORTS SUPPORT A MIX OF SLEET WHERE MUCH OF THE
PRECIPITATION IS OCCURRING. THE CHANGEOVER TIME FROM FREEZING RAIN
TO RAIN TONIGHT AND POSSIBLY THIS EVENING OVER SW AREAS IS REALLY
CHALLENGING WITH AIR TEMPERATURES AT 4PM AT OR BELOW FREEZING...AND
MOST GROUND SURFACES AND WET BULB TEMPERATURES WELL BELOW FREEZING.
AIR TEMPERATURES WILL LIKELY FALL BACK BELOW FREEZING ONCE THE
PRECIP BEGINS GIVEN DIABATIC COOLING OF THE LOW LEVELS. THE
TEMPERATURES WILL THEN BEGIN TO RISE LATER TONIGHT AS WARM AIR
ADVECTION INCREASES...OFFSETTING THE DIABATIC COOLING. AS FOR A
MODEL CHOICE...TENDED TO FAVOR THE HI RES NMM. THE HIGH RES NMM HAS
BEEN HANDLING THIS SYSTEM WELL AND APPEARS ON TRACK...EVEN WITH
CONVECTION WELL UPSTREAM WHERE MOLINE WAS REPORTING A THUNDERSTORM
WITH FREEZING RAIN AND 3 HOUR RAINFALL OF 0.41. KEPT THE ADVISORY
GOING TONIGHT FOR MAINLY FREEZING RAIN. HAVE A CONCERN THAT FAR
NORTHERN AREAS MAY RECEIVE HIGHER AMOUNTS OF PRECIP...AND
SUBSEQUENTLY APPROACH ICE STORM WARNING CRITERIA. OTHERWISE...
TEMPERATURES WILL RISE ABOVE FREEZING BY DAYBREAK MONDAY AND STAY
ABOVE FREEZING THROUGH MONDAY NIGHT.

LONG TERM... /TUESDAY THROUGH SATURDAY/
PRIMARY FOCUS UPON FLOOD POTNL INTO MIDWEEK. CONTINUED RAFL MON INTO
WED. ASSURED RELEASE OF WATER EQUIVALENCIES WITH TOTAL MELT OF CRNT
THIN ICE/SLEET EVENT PLUS PRESENT SNOW PACK BY MIDDAY MONDAY...SAVE
FOR FAR NWRN CWA WITH DEEP LAKE EFFECT SNOWPACK. BLANKETED FLOOD
WATCH WITH PRIME CONCERN ACRS UPPER WABASH/SOUTHERN MAUMEE VALLEYS
WHERE CRNT STREAMFLOW AT TO SLIGHTLY ABOVE NORMAL FROM
RECEDENCE...EVEN THOUGH WATER HELD IN SNOWCOVER LKLY LT 0.10 INCHES.
PRESENT SNOWCOVER/ICE ALSO TO SERVE TO INITIALLY STALL RUNOFF
RESPONSE. RIPENED SNOWPACK TO CERTAINLY TO RELEASE BY MONDAY AFTN AS
TEMPS PUSH INTO THE 40S WITH PERSISTENT RAFL. THE EXCEPTION WILL BE
FAR NWRN CWA AND WWD THROUGH RMNDR OF MI COS WHERE RIPENING PROCESS
OF DEEPER SNOWPACK TO CONT FOR SOME TIME...PERHAPS INTO TUESDAY.
OVERALL ANTICIPATE WIDESPREAD 2-3 INCHES COMBINED MELT/PCPN ACRS
ENTIRE CWA...AT LEAST IN THE FAR NWRN WITH SWATH OF HIEST AMOUNTS
ANCHORED ALONG A KGUS-KFWA-KTOL LN...SPOT 4 INCH AMOUNTS CERTAINLY
POSSIBLE.

MODELS CONT TREND RAPID PROGRESSION OF DEEP MEAN TROF PRESENTLY FM
WRN CAN INTO SWRN STATES...TO CPC ANALOG FAVORED HUDSON BAY THROUGH
GRTLKS AND DEEP INTO OHIO VLY HIR. MODEL CONSENSUS OF FASTER TIMING
OF FNT ENTERING FAR NWRN CWA TUE NIGHT. HAVE TRIMMED MENTION OF
THUNDER AS INITIAL ERLY TUE AM 925-8H 50-60KT JETLET WITH MARGINAL
MUCAPE BIFURCATES AWAY FM CWA WITH A LEFT SPLIT INTO SRN WI AND
RIGHT INTO OHIO VLY. LACK OF STRONG AND/OR WEAKENING DIVERGENCE
PRECLUDES MENTION 12-18 UTC...THOUGH MINIMAL CHC REMAIN FAR WRN CWA
PRIOR. INTENSE/PERSISTENT PREFRONTAL I290-300K LYR LIFT/MSTR
SUPPORTS OCNL HEAVY RAINFALL RATES. TIMING OF POTNL TSRA APPEARS
GRTST WITH VERY HEAVY RAFL RATES TUE AFTN INTO ERLY TUE NIGHT
COINCIDENT WITH STRONG LLVL CONVERGENCE ENSUES ON NRN TERMINUS OF
LLVL JET FM SRN CWA AT 00 UTC WED WITH CONCENTRATED 50-60KT FLOW
BURGEONING TO 65-70KTS BY 06 UTC...THEN VEERING WELL OUT INTO THE
LWR GRTLKS BY DAYBREAK WED...WITH NUMEROUS SMALL SCALE MESOVORTS
LKLY PER HIER RES ANALYSIS EJECTING ALONG FNTL BNDRY.

DY4...HASTENED CHANGEOVER A SLIGHT AMOUNT...INLINE WITH PRIOR
TRENDS. LAKE EFFECT RESPONSE SHOULD BEGIN IN EARNEST THU-THU NIGHT
WITH LAKE BASED CAPES AOA 500 J/KG AND LK/8H DELTA-T IN THE MID/UPR
20S WITH LK BASED EQL 8-10KFT. PREFERENTIAL SETUP FOR LATE AGGREGATE
TROF TO PROVIDE LONG DURATION OF CYCLONIC FLOW ACRS GRTLKS...AS ERN
CAN/LWR GRTLKS TROF SETTLES INTO AFOREMENTIONED PREFERRED ANALOG
POSITION ERN CAN/LWR GRTLKS. WITH PERSISTENCE OF MIDTROP TROF HAVE
SIG DEVIATION/INCRS WRT LATE WEEK POPS /FROM BLENDED APPROACH/
NEEDED TO CAPTURE LES EVENT W/ANTICIPATED 290-300 FETCH. EXTREME
BACKING OF CLOUD BEARING FLOW ON FRIDAY AS SIBERIAN BASED SFC HIGH
DIVES SEWD INTO THE CNTL PLAINS THU AND INTO THE SRN MS VLY. ON
HEELS OF SETTLING SFC HIGH WL BE A FAST MOVING CLIPPER TO TRACK
THROUGH CNTL MN INTO CNTL LWR MI...WITH CHC LIGHT SNOW FRI NIGHT
INTO SAT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING FOR
     INZ003>009-012>018-020-022>027-032>034.

     FREEZING RAIN ADVISORY UNTIL 3 AM EST MONDAY FOR INZ006-007-009.

     FREEZING RAIN ADVISORY UNTIL MIDNIGHT EST /11 PM CST/ TONIGHT
     FOR INZ003>005-008-012>018-020-022>027-032>034.

MI...FLOOD WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING FOR
     MIZ077>081.

     FREEZING RAIN ADVISORY UNTIL 3 AM EST MONDAY FOR MIZ078>081.

     FREEZING RAIN ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MIZ077.

OH...FLOOD WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING FOR
     OHZ001-002-004-005-015-016-024-025.

     FREEZING RAIN ADVISORY UNTIL 3 AM EST MONDAY FOR OHZ001-002-004-
     005-015-016-024-025.

LM...SMALL CRAFT ADVISORY UNTIL 5 AM EST MONDAY FOR LMZ043-046.

&&

SHORT TERM...SKIPPER
LONG TERM...MURPHY
AVIATION...JT
UPDATE...JT
Hazardous weather outlook, Jan 27, 5:12 AM EST, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
512 AM EST SUN JAN 27 2013

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-281015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
512 AM EST SUN JAN 27 2013 /412 AM CST SUN JAN 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

A FREEZING RAIN ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND
TONIGHT. SEE THE LATEST WINTER WEATHER MESSAGE (INDWSWIWX) FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AS A STRONG COLD
FRONT APPROACHES THE REGION. THIS FRONT WILL ALSO BRING THE
THREAT FOR HEAVY RAIN TUESDAY NIGHT. VERY WARM CONDITIONS ARE
EXPECTED AHEAD OF THIS FRONT AND THE COMBINATION OF SIGNIFICANT
RAIN AND MELTING SNOW COULD RESULT IN MINOR FLOODING. SEE THE
LATEST HYDROLOGIC OUTLOOK (INDESFIWX) FOR MORE DETAILS.

LAKE EFFECT SNOW IS EXPECTED OVER NORTHWEST INDIANA AND SOUTHWEST
MICHIGAN ON THURSDAY AND FRIDAY WITH THE POTENTIAL FOR SIGNIFICANT
ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...ANY REPORTS OF ICE ACCUMULATION THIS AFTERNOON OR
TONIGHT WILL BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-281015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
512 AM EST SUN JAN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE AGAIN TUESDAY
THROUGH FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Jan 27, 4:49 PM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
449 PM EST SUN JAN 27 2013

INZ003>005-012>016-020-022>024-MIZ077-078-272300-
LA PORTE-ST. JOSEPH IN-ELKHART-STARKE-PULASKI-MARSHALL-FULTON IN-
KOSCIUSKO-WHITE-CASS IN-MIAMI-WABASH-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...KNOX...NORTH JUDSON...BASS LAKE...WINAMAC...
FRANCESVILLE...MEDARYVILLE...PLYMOUTH...BREMEN...CULVER...
ROCHESTER...AKRON...WARSAW...WINONA LAKE...SYRACUSE...MENTONE...
MONTICELLO...BROOKSTON...MONON...LOGANSPORT...ROYAL CENTER...
PERU...GRISSOM AFB...MEXICO...WABASH...NORTH MANCHESTER...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
MARCELLUS
449 PM EST SUN JAN 27 2013 /349 PM CST SUN JAN 27 2013/

...FREEZING RAIN ADVISORY IN EFFECT...

AN AREA OF FREEZING RAIN... SLEET... AND SNOW WAS MOVING EAST AT 40
MPH ACROSS NORTHWEST INDIANA AND SOUTHWEST MICHIGAN LATE THIS
AFTERNOON. OCCASIONAL FREEZING RAIN AND SLEET IS EXPECTED THROUGH
600 PM EST OVER THIS AREA WITH PRECIPITATION BECOMING MORE
PERSISTENT AND HEAVIER DURING THE EVENING. ANY SNOWFALL SHOULD BE
BRIEF AND MAINLY CONFINED TO SOUTHWEST MICHIGAN WITH LITTLE
ACCUMULATION. THE MAIN THREAT FROM THIS AREA OF PRECIPITATION IS
FOR A GLAZE OF ICE TO FORM ON STREETS... SIDEWALKS... AND PARKING
LOTS MAKING TRAVEL HAZARDOUS.

PEOPLE TRAVELING LATE THIS AFTERNOON AND THIS EVENING SHOULD USE
EXTRA CAUTION AND EXPECT TRAVEL DELAYS.
Local storm report, Jan 27, 5:21 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
521 PM EST SUN JAN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     FREEZING RAIN    MONTICELLO              40.75N  86.76W
01/27/2013  E0.00 INCH       WHITE              IN   BROADCAST MEDIA

            THREE REPORTS OF FREEZING RAIN IN WHITE COUNTY FROM
            MEDIA

&&

KG
Special weather statement, Jan 27, 5:57 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
557 PM EST SUN JAN 27 2013

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
005-015-016-024-025-280000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-
STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-
FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...
KENDALLVILLE...LIGONIER...ALBION...AUBURN...GARRETT...KNOX...
NORTH JUDSON...BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...
PLYMOUTH...BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...
WINONA LAKE...SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...
SOUTH WHITLEY...FORT WAYNE...NEW HAVEN...MONTICELLO...BROOKSTON...
MONON...LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...
WABASH...NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...
OSSIAN...DECATUR...BERNE...MARION...GAS CITY...UPLAND...
HARTFORD CITY...MONTPELIER...PORTLAND...DUNKIRK...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON...MENDON...
COLDWATER...BRONSON...HILLSDALE...LITCHFIELD...JONESVILLE...
BRYAN...WAUSEON...ARCHBOLD...FAYETTE...SWANTON...DEFIANCE...
SHERWOOD...HICKSVILLE...NAPOLEON...DESHLER...LIBERTY CENTER...
PAULDING...ANTWERP...MELROSE...OTTAWA...PANDORA...KALIDA...
FORT JENNINGS...VAN WERT...DELPHOS...OHIO CITY...LIMA...
SPENCERVILLE
557 PM EST SUN JAN 27 2013 /457 PM CST SUN JAN 27 2013/

...FREEZING RAIN ADVISORY IN EFFECT...

AN AREA OF FREEZING RAIN... SLEET... AND SNOW WILL CONTINUE TO
SPREAD EASTWARD ACROSS NORTHERN INDIANA... NORTHWEST OHIO... AND
THE ADJACENT COUNTIES IN SOUTHERN MICHIGAN EARLY THIS EVENING.
INITIALLY THE PRECIPITATION WILL GENERALLY BE LIGHT AND
INTERMITTENT... BUT SHOULD BECOME A LITTLE HEAVIER AND MORE
PERSISTENT THROUGH 800 PM EST. ANY SNOWFALL SHOULD BE BRIEF AND
MAINLY CONFINED TO SOUTHERN MICHIGAN WITH LITTLE ACCUMULATION. THE
MAIN THREAT FROM THIS AREA OF PRECIPITATION IS FOR A GLAZE OF ICE
TO FORM ON STREETS... SIDEWALKS... AND PARKING LOTS MAKING TRAVEL
HAZARDOUS.

PEOPLE TRAVELING IN THE AREA THIS EVENING SHOULD USE EXTRA CAUTION
AND EXPECT TRAVEL DELAYS.
Local storm report, Jan 27, 6:26 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
626 PM EST SUN JAN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     FREEZING RAIN    BEAVER DAM              41.09N  86.01W
01/27/2013  U0.00 INCH       KOSCIUSKO          IN   PUBLIC

&&

KG
Special weather statement, Jan 27, 7:07 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
707 PM EST SUN JAN 27 2013

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
005-015-016-024-025-280115-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-
STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-
FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...
KENDALLVILLE...LIGONIER...ALBION...AUBURN...GARRETT...KNOX...
NORTH JUDSON...BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...
PLYMOUTH...BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...
WINONA LAKE...SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...
SOUTH WHITLEY...FORT WAYNE...NEW HAVEN...MONTICELLO...BROOKSTON...
MONON...LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...
WABASH...NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...
OSSIAN...DECATUR...BERNE...MARION...GAS CITY...UPLAND...
HARTFORD CITY...MONTPELIER...PORTLAND...DUNKIRK...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON...MENDON...
COLDWATER...BRONSON...HILLSDALE...LITCHFIELD...JONESVILLE...
BRYAN...WAUSEON...ARCHBOLD...FAYETTE...SWANTON...DEFIANCE...
SHERWOOD...HICKSVILLE...NAPOLEON...DESHLER...LIBERTY CENTER...
PAULDING...ANTWERP...MELROSE...OTTAWA...PANDORA...KALIDA...
FORT JENNINGS...VAN WERT...DELPHOS...OHIO CITY...LIMA...
SPENCERVILLE
707 PM EST SUN JAN 27 2013 /607 PM CST SUN JAN 27 2013/

...FREEZING RAIN ADVISORY IN EFFECT...

AN AREA OF FREEZING RAIN AND SLEET WILL CONTINUE TO SPREAD
EASTWARD FROM SOUTHERN MICHIGAN AND NORTHERN INDIANA INTO
NORTHWEST OHIO THIS EVENING. THE FREEZING RAIN AND SLEET WILL
CAUSE ROADS AND SIDEWALKS TO BECOME SLICK AND HAZARDOUS. THE
PRECIPITATION SHOULD BECOME MORE INTERMITTENT BY LATE EVENING AND
TEMPERATURES WILL ALSO RISE ABOVE FREEZING OVERNIGHT... SO
CONDITIONS SHOULD IMPROVE BY MORNING.

IN THE MEANTIME... PEOPLE TRAVELING IN THE AREA SHOULD USE EXTRA
CAUTION AND EXPECT TRAVEL DELAYS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Allen

When
January 27, 8:00 PM EST to January 28, 1:00 AM EST
Where
Allen forecast zone
Reported by
Broadcast Media
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

A light mixture of snow, sleet, and freezing rain quickly changed over to all freezing rain during the evening hours of January 27th. Light ice accretions were reported, generally near a tenth of an inch. Secondary roads became slick and hazardous which resulted in a few accidents across northwest Ohio. The freezing rain changed over to rain and drizzle during the early morning hours of January 28th as temperatures warmed above freezing.

Winter Weather, Van Wert

When
January 27, 8:00 PM EST to January 28, 1:00 AM EST
Where
Van Wert forecast zone
Reported by
Emergency Manager
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

A light mixture of snow, sleet, and freezing rain quickly changed over to all freezing rain during the evening hours of January 27th. Light ice accretions were reported, generally near a tenth of an inch. Secondary roads became slick and hazardous which resulted in a few accidents across northwest Ohio. The freezing rain changed over to rain and drizzle during the early morning hours of January 28th as temperatures warmed above freezing.

Winter Weather, Paulding

When
January 27, 8:00 PM EST to January 28, 1:00 AM EST
Where
Paulding forecast zone
Reported by
Broadcast Media
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

A light mixture of snow, sleet, and freezing rain quickly changed over to all freezing rain during the evening hours of January 27th. Light ice accretions were reported, generally near a tenth of an inch. Secondary roads became slick and hazardous which resulted in a few accidents across northwest Ohio. The freezing rain changed over to rain and drizzle during the early morning hours of January 28th as temperatures warmed above freezing.

Winter Weather, Putnam

When
January 27, 8:00 PM EST to January 28, 1:00 AM EST
Where
Putnam forecast zone
Reported by
Broadcast Media
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

A light mixture of snow, sleet, and freezing rain quickly changed over to all freezing rain during the evening hours of January 27th. Light ice accretions were reported, generally near a tenth of an inch. Secondary roads became slick and hazardous which resulted in a few accidents across northwest Ohio. The freezing rain changed over to rain and drizzle during the early morning hours of January 28th as temperatures warmed above freezing.

Winter Weather, Defiance

When
January 27, 8:00 PM EST to January 28, 1:00 AM EST
Where
Defiance forecast zone
Reported by
Broadcast Media
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

A light mixture of snow, sleet, and freezing rain quickly changed over to all freezing rain during the evening hours of January 27th. Light ice accretions were reported, generally near a tenth of an inch. Secondary roads became slick and hazardous which resulted in a few accidents across northwest Ohio. The freezing rain changed over to rain and drizzle during the early morning hours of January 28th as temperatures warmed above freezing.

Winter Weather, Henry

When
January 27, 8:00 PM EST to January 28, 1:00 AM EST
Where
Henry forecast zone
Reported by
Broadcast Media
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

A light mixture of snow, sleet, and freezing rain quickly changed over to all freezing rain during the evening hours of January 27th. Light ice accretions were reported, generally near a tenth of an inch. Secondary roads became slick and hazardous which resulted in a few accidents across northwest Ohio. The freezing rain changed over to rain and drizzle during the early morning hours of January 28th as temperatures warmed above freezing.

Winter Weather, Fulton

When
January 27, 8:00 PM EST to January 28, 1:00 AM EST
Where
Fulton forecast zone
Reported by
Broadcast Media
Coordinates
41.602, -84.130 (the zone’s center; the record gives no point)

A light mixture of snow, sleet, and freezing rain quickly changed over to all freezing rain during the evening hours of January 27th. Light ice accretions were reported, generally near a tenth of an inch. Secondary roads became slick and hazardous which resulted in a few accidents across northwest Ohio. The freezing rain changed over to rain and drizzle during the early morning hours of January 28th as temperatures warmed above freezing.

Winter Weather, Williams

When
January 27, 8:00 PM EST to January 28, 1:00 AM EST
Where
Williams forecast zone
Reported by
Broadcast Media
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

A light mixture of snow, sleet, and freezing rain quickly changed over to all freezing rain during the evening hours of January 27th. Light ice accretions were reported, generally near a tenth of an inch. Secondary roads became slick and hazardous which resulted in a few accidents across northwest Ohio. The freezing rain changed over to rain and drizzle during the early morning hours of January 28th as temperatures warmed above freezing.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421824, 421825, 421826, 421827, 421828, 421829, 421830, 421831.